Tuesday, August 16, 2011

Time to let go?

He has an appt with his kidney doc tomorrow. Won't be the same guy, will be a new one.  So a decision point for me.

a)  Do I go and put up a fight when this new guy wants to change meds, take him off the stuff that keeps him out of depends because it's too hard on his kidneys?  Do I go and do battle?

b)  Do I just stay home and let the docs take over and do whatever they want to do.  Do I give up the fight to help him?  Do I just let whatever be will be?

He is on a path of such physical destruction anyway.  Why should I be fighting to keep him alive?  Why should I be researching every new drug they put him on?  He's on 3 BP meds now.  WOW!!!  And his humulin RU 500 is back up to 32 units in the am and 16 units at night.  That's 48 units per day x 5 = 240 .....he would need to take 240 units of humulog per day.... that's why he's on the concentrated stuff.

Current meds:


Allopurinol 100 mg 3 tablets in morning uric acid
Aspirin 81 mg 1 pill in morning & 1 pill at night *
Fenofibrate 160 mg 1 per morning cholesterol & triglyceride
Humulin R U-500  32 units  8 am and 16 units 6 pm
Lisinopril 2.5 mg  1 tablet in morning BP
Nitroglycerin .4 mg as needed heart
Atorvastatin (lipitor). 80mg 1x per day at night for cholesterol
Terazosin 10 mg  1 capsules at night, bladder control
Metoprolol (oppressor) 25 mg, 2x day, blood pressure
Amlodipine 5 mg morning, blood pressure

Fish oil 2 tablets 2 x per day
Multivitamin 1 per day
Stool softener 1x day

allopurinol is hard on the kidneys, but keeps one out of depends

Fenofibrate can cause nausea, vomiting, diarrhea, flatulence....hubby has all of these horrible

Lisinopril can cause fatal liver problems, chills, bloating, vomiting, fainting, fever, diarrhea, nausea....long list for this one

Atorvastatin can cause liver disease, acute renal failure, elevated CPK. Causes weakness, insomnia, chest pain, diarrhea, flatulence, nausea, long list on this one.  Memory loss.  

Terazosin causes dizziness, drowsiness,headache, constipation, fatigue.....erectile dysfunction

Metoprolol - dizziness, drowsiness, fatigue,diarrhea, unusual dreams, trouble sleeping,depression, vision problems.  Can reduce blood flow to hands and feet.  Slow heartbeat, sexual dysfunction, hair loss, mental/mood changes, depression and more

Amlodipine causes peripheral edema, fatigue, dizziness, palpitations, nausea, impotence, depression, insomnia, tremor.....can increase angina or actually cause a heart attack in rare occasions.  

And because no one is looking at the "whole", each specialist comes in and adds/deducts their own drugs of choice....I truly believe they are going to kill him.  

For the past 2 years, I have been researching every change they make, going to every appointment, fighting with doctors, surgeons, nurses.  I tell them he will not stop certain meds because another specialist has told him to never stop it.  It truly has been a complete nightmare.  And I think I have to give up.  I think I can no longer go to bat for him.  I think we have to just let the medical profession do whatever it is they want to do and he can follow their protocol.  He's not going to follow the eating plan and he's certainly not about to exercise, so why should I do battle for him?

So I think I'll head to my sisters early tomorrow and skip this doctor.  I truly hate doing this to him, I feel like I'm giving up.  But I also know this is causing a stress on my physically and I need to put myself first. And as a side note, I am getting a little better, so I think physical therapy is helping....that and clearing out my calendar and spending more time with my family, away from diabetes.  That may sound terrible to some, but I have to get my own physical strength back so I can help him when he needs it most.  And I think that day is not far away.

DW

2 comments:

tomswife said...

Wow, it sounds like you hit a wall! Not that anyone would consider this unreasonable. Maybe you could print out this particular write-up, give it to your husband and ask him to give it to each and every doc he sees. Without you there.

It tells a story - not a good one either.

Then, you are correct, its up to him and the docs.

You have sacrificed so much - if you are ready to let him take his risks and rewards on his own, then so be it.

Its a horrible place to be -- you have tried so hard to help him. Maybe if you stop, he will help himself. Or not, maybe its time to let him choose.

You need to take care of yourself. I worry about you. You always sound happier when you are with your sisters or doing your art. Its sad, but happens.

Be good to yourself for awhile.

Lilly said...

Your list of meds and side effects they can cause sounds so familiar. I used to make lists like this too, trying to figure out what was causing his latest problem. Unfortunately, it didn't really help much, and just made me crazy!

Since the transplant, my husband takes so many meds that the list fills a whole sheet of paper. I have not been very vigilant the last few years trying to figure out what med could cause what problem, as it is just way too exhausting, and the doctors don't listen most of the time anyway.

Don't be so hard on yourself, as you really do need to take care of yourself in the midst of all this.